North Carolina, 2019

Lightning Strike in North Carolina, August 23, 2019

August 23, 2019 · NWS MHX · 1 event in 1 county or zone

A man died several weeks after being struck by lightning while swimming in the ocean. He was struck by lightning on August 23rd around 1:50 pm LST, but died several weeks later after being in a medically induced coma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A man died several weeks after being struck by lightning while swimming in the ocean. He was struck by lightning on August 23rd around 1:50 pm LST, but died several weeks later after being in a medically induced coma. He died on 9/11/2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 23, 1:03 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 23, 1:03 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
203 PM EDT Fri Aug 23 2019

.SYNOPSIS...
A cold front will approach the area later today and tonight and
slowly cross the region Saturday. The front will stall off the coast
Sunday with low pressure moving along it Monday. Another cold front
will approach the area late next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1005 AM Friday...12Z MHX sounding this morning shows an
already unstable airmass in place with MLCAPEs of around 1600
J/kg and very little if any CIN. Further evidence of this
instability is seen on satellite and radar as a few showers and
storms have built along old outflow boundaries from yesterday's
convection. Nudged morning PoPs up to account for the isolated
shower/storm threat, otherwise previous thinking looks good and
made little other changes this update.

As of 640 AM Friday...At daybreak, a warm and humid SW flow
continues over eastern NC as a cold front is currently working
its way south across northern portion of WV into VA. Per the
latest high-resolution HRRR, 3km NAM and ARW, think the bulk of
today will be quiet with only isolated convection as the main
forcing occurs along the cold front later this evening. High
temperatures will range from 88 to 91 degrees in most areas,
except mid 80s over the Outer Banks.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 350 AM Friday...Active night upcoming as cold front works
its way south from Virginia and slowly across eastern NC
through the night. Ahead of the front, there appears to be a
sufficient (25-30 knots) amount of shear to lead to a threat of
a few strong to severe thunderstorms mainly during the late
afternoon into early evening hours. The northern zones are in a
Slight Risk of Severe Weather for tonight with strong gusty
winds being the main threat. Of a bit more concern will be the
threat of heavy rainfall, as a similar area is in the Slight
Risk of Excessive Rainfall. Given over 2 inches of precipitable
water and the slow-moving nature of the front, localized
flooding will be possible. Have likely to categorical PoPs over
the northern tier working into the central CWA overnight, with
lower chances near the coast as the precipitation takes a bit to
reach the southern zones. With rain-cooled air, lows will be a
bit cooler than recent night, mainly low to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 345 AM Fri... A slow moving cold front pushes through the
forecast area Saturday, then more unsettled weather to continue
into early next week. Another cold front will approach the area
from the west by midweek.

Saturday...A cold front will slowly push through ENC on Saturday,
ans be offshore by Sat night. As the front pushes south, a
weak/shallow high pressure wedge builds in...leading to cooler and
stable air, but thunder may be embedded near the coast.
Generally, expect widespread rain as PW values are above 2.00"
and deep warm cloud layer with the best convergence near the
frontal zone. Some embedded heavier convective cells would
produce a flood threat during especially the afternoon hours,
especially considering the copious amounts of rain we have seen
this past week.

Sunday through Monday...Model disagreements continue with the 23/00z
suite when it comes to the development of a possible tropical
system. The 00z ECMWF continues to be the most aggressive with the
development of a tropical system over the SE waters and lifting NE,
but staying well off the NC coast Sunday night into Monday. If
this occurs, the system would bring some coastal impacts,
mainly in the form of heavy rain, and gusty winds. There is some
concern of additional rainfall ahead of the possible system as
the stalled front offshore can interacts with overrunning mid
level (H85-70 mb) tropical flow out of the south. The low would
pass NE of the NC coast on Monday, keeping rain and breezy
conditions in the forecast for coastal locales. Now, the GFS/CMC
models have it area of low pressure less developed, but would
still move NE and remain off the coast. Either way, the forecast
looks quite unsettled with periods of rain with some flood
threat through Monday. Temps will be held down this period due
to the clouds and rain, with highs generally around 80, and lows
mid 60s to near 70.

Tuesday through Thursday...High pressure should build back in Tue
with more drier conditions, then an approaching cold front by
midweek resulting in showers and thunderstorms. Expect highs to
climb back towards climo, in the mid/upr 80s. Lows continue in the
60s interior to low 70s coast.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Saturday 18Z/... As
As of 140 PM Friday...High res models show scattered convection
starting after 21Z with more organized storms moving in
overnight with the front, especially in the northern sites.
Models are becoming more confident with ceilings dropping behind
the front to MVFR after midnight and then to IFR after 09Z for
all sites. MVFR conditions should return after 15Z, but more
widespread shra is expected towards the end of the TAF period.

Long Term /Saturday through Tuesday/...
As of 345 AM Fri... A slow moving cold front will push through ENC
Saturday... producing scattered to widespread showers and
thunderstorms...leading to periods of MVFR to IFR conditions. The
frontal boundary will remain close to the NC coast and continue
bring unsettled weather Sunday and possibly into Monday as low
pressure brings additional rain and low clouds. Flying conditions
are expected to improve Tuesday back to VFR.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 640 AM Friday...Winds continue SW at 15-20 knots over the
Pamlico Sound and northern waters at daybreak with 10-15 knot
winds elsewhere. Seas persisting at 2-4 feet. Per latest local
SWAN/NWPS model, seas will increase a bit to 3-5 feet today
into tonight ahead of a slow-moving cold front. Winds should
remain SW 10-20 knots through the period with a veering to NW
behind the front toward early Saturday morning over the far
northern marine zones.

Long Term /Saturday through Tuesday/...
As of 345 AM Fri...A cold front will gradually push through the
coastal waters Saturday and remain just south of the area through
early next week. Winds will weaken as the front pushes through
(except for the northern wtrs) and become N/NE 5-15 behind it. Seas
will generally be 2-4 ft. Wind gradient will tighten gradually
Sunday as a low pressure system organizes to the south, and high
pressure wedges in to our west. NE winds 10-20 knots with higher
gusts late Sunday through Monday. Winds are expected to gradually
diminish as the low departs to the NE. Seas will build 4-6 ft and
continue through Monday, and then gradually subside 3-5 ft Tuesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...CTC
LONG TERM...BM
AVIATION...BM/ML
MARINE...CTC/BM
Hazardous weather outlook, Aug 23, 3:05 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
405 AM EDT Fri Aug 23 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-203-240815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
405 AM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

There is a Slight Risk of both Severe Thunderstorms and Excessive
Rain late this afternoon and evening. Strong gusty winds will be the
primary threat along with localized flooding of low-lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized heavy rainfall is possible Saturday as a cold front stalls
near the North Carolina coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-240815-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
405 AM EDT Fri Aug 23 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

There is a Slight Risk of both Severe Thunderstorms and Excessive
Rain late this afternoon and evening. Strong gusty winds will be the
primary threat along with localized flooding of low-lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized heavy rainfall is possible Saturday as a cold front stalls
near the North Carolina coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 156 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dare

When
August 23, 1:50 PM EST
Where
Dare County, 0.73 mi ESE of Kitty Hawk
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.065, -75.689

The police in Kitty Hawk, NC said that on August 23rd, 2019 around 1:50 PM LST in the 3800 block of North Virginia Dare Trail, in Kitty Hawk, a man was struck by lightning while near shore in the water, throwing a frisbee with friends. After the strike he was face down in the water, and his friends brought him in and performed CPR until a lifeguard arrived. The man was transported to a hospital and died several weeks later. His death occurred around or near September 11th, 2019 according to local news media.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Dare2019-08-2323MaleIn WaterDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863509.